A team from Germany and Italy examined the effect of extended continuous proton pump inhibitor (PPI) treatment for up to 10 years on the exocrine and endocrine stomach of patients with acid-related diseases of the upper GI tract.
Long-term PPI use has been reported to worsen oxyntic mucosa gastritis. The resulting gland atrophy has been considered a potential risk factor for neoplastic changes in the gastric mucosa.
Biopsies were taken from the antral and oxyntic mucosa at regular time intervals.
These were examined for gastritis, atrophy, intestinal metaplasia, Helicobacter pylori, and argyrophil cells, and were correlated to serum gastrin levels.
The researchers observed a general amelioration of antral gastritis, without relevant changes of atrophy or intestinal metaplasia.
This contrasted with the worsening of gastritis and gland atrophy seen in the oxyntic mucosa of reflux esophagitis (but not gastric or duodenal ulcer) patients, in the presence of H. pylori infection.
| Long-term PPI use did not cause changes of atrophy or intestinal metaplasia.
| Digestion |
In association with PPI-induced hypergastrinemia, argyrophil cell hyperplasia (but not dysplasia or neoplasia) developed in the oxyntic mucosa.
Regina Lamberts, of the University of Tübingen, Germany, said on behalf of fellow authors, "The present results outline the milder pretreatment pattern and higher proneness to PPI-related, H. pylori-restricted worsening of oxyntic mucosa gastritis in reflux esophagitis, compared to gastric ulcer or duodenal ulcer patients."
"In addition, they confirm substantial safety of long-term PPI therapy regarding neoplastic changes in the exocrine and endocrine human stomach," it was concluded.